Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Chicago, IL

March 1, 2004Lake County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Mar 1, 2004, 4:54 PM CST for Lake County, Porter County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2004, 4:54 PM CST (22:54 UTC)
Expired
Mar 1, 2004, 5:30 PM CST
In force
36 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 3:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS53 KLOT 012254
SVRLOT
INC089-127-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
454 PM CST MON MAR 1 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTER COUNTY IN NORTHWEST INDIANA
  LAKE COUNTY IN NORTHWEST INDIANA

* UNTIL 530 PM CST

* AT 454 PM CST A SEVERE THUNDERSTORM WAS LOCATED OVER HIGHLAND...
  MOVING NORTHEAST AT 40 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND 
WINDS TO 60 MPH.

LAT...LON 4158 8751 4147 8743 4163 8710 4168 8744
$$

AEP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:45 AM CST, 11 hours 9 minutes earlier.

Area forecast discussion, Mar 1, 5:45 AM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
545 AM CST MON MAR 1 2004

.DISCUSSION FOR MORNING GRIDS/ZFP...

MODELS ON TRACK WITH PREVIOUS SYNOPSIS. FIRST WAVE IS MOVING THRU
WITH DRY TONGUE WEDGING NORTH UP MS VLY. ITS HERE THAT MODELS PROG
CAPES TO MAX OUT TODAY AS MID LVL COOLING IN DRY TONGUE IS
COMPLEMENTED WITH SFC HEATING IN SUN EXPOSED LAND MASS. THIS SHUD
TURN THINGS OVER AND IF IT IS GOING TO GO TO SVR STAGES...IT WILL BE
THIS AFTN AS THE DRY TONGUE SLIDES EAST OVER IL AND INDY.

COLD FRONT ASSOC WITH SFC LOW PASSING TO OUR NORTH THIS EVENING WILL
STABILIZE AND BEGIN COOLING THINGS DOWN. SHOWERS ARE PSBL BEHIND
FIRST FNT THAT EVENING. AM GOING DRY WITH SECONDARY FRONT ON TUESDAY
HOWEVER. BUT THIS SHUD COOL THINGS DOWN FROM THE 60S NEXT COUPLE OF
DAYS.

AN INVERTED TROF EXTENDING FROM A DEVELOPING LOW IN SRN TX WED NGT
SHUD STEER SOME OVERRUNNING MOISTURE BACK THIS WAY WED NGT AND
THURSDAY. THIS IS JUST ONE OF A SERIES OF WAVES THAT WILL PASS TO
OUR SOUTH OR DROP DOWN FROM FROM SRN CANADA THIS NEXT WEEK. THE ONLY
SIGNIFICANT SYSTEM CUD BE THE SECOND WAVE TO OUR SOUTH ON SATURDAY.
TEMPS LOOK A BIT TOO WARM FOR A GOOD SNOW...BUT IF CAA IS STRONGER
THAN MODELS PREDICT AFTER THAT FIRST WAVE...WE CUD BE SETTING UP
FOR AN EARLY MARCH WINTER REGRESSION. LUCKILY IT WILL BE A WEEKEND.

RLB

&&

.AVIATION...

FOR 18Z TAFS...SATL PICS SHOW IMPROVING CONDITIONS RAPIDLY MOVING
INTO THE TAF AREA AND SHOULD BE FOG FREE WITH MVFR CIGS BY 19Z. NEXT
ITEM IS TS EXPECTED DEVELOP EARLY AFTERNOON E IA 19-20Z AND THEN
RAPIDLY MOVE THRU TAFS BY 00Z. AFTER THAT MVFR CIGS WITH SCT SHRA
THRU 05Z THEN JUST MVFR CIGS. WIND TO BE GUSTY S TO SSW DURING
AFTERNOON BECOMING WSW THIS EVE.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVZY TODAY AND EARLY TONIGHT..

&&
Hazardous weather outlook, Mar 1, 4:30 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CST MON MAR 1 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-021200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING
UNTIL ABOUT 800 PM FOR FAR NORTHEAST AND EAST CENTRAL ILLINOIS AND
NORTHWEST INDIANA. THE MAIN THREAT IS HAIL AND STRONG WINDS GUSTS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ESPECIALLY IN NORTHWEST INDIANA EARLY THIS
EVENING.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-021200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CST MON MAR 1 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS TO 30 KNOTS AND WAVES
UP TO 5 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Mar 1, 2:07 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             DE KALB                 41.93N 88.75W
03/01/2004  0.75 INCH        DE KALB            IL   NWS EMPLOYEE

&&

AF
Local storm report, Mar 1, 2:33 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
233 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     HUNTLEY                 42.17N 88.42W
03/01/2004  68 MPH           MCHENRY            IL   TRAINED SPOTTER

&&

CLK
Local storm report, Mar 1, 3:21 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
321 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             5 NW AURORA             41.82N 88.36W
03/01/2004  0.88 INCH        KANE               IL   PUBLIC

            3 MILES WEST OF INTERSECTION OF INTERSTATE 88 AND STATE
            HIGHWAY 47.

&&

CLK
Local storm report, Mar 1, 3:25 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             ARLINGTON HEIGHTS       42.09N 87.98W
03/01/2004  0.75 INCH        COOK               IL   NWS EMPLOYEE

&&

CLK
Local storm report, Mar 1, 3:38 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
338 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NW ZION               42.49N 87.88W
03/01/2004  0.75 INCH        LAKE               IL   TRAINED SPOTTER

            INTERSECTION OF INTERSTATE 94 AND STATE HIGHWAY 173.

&&

CLK
Local storm report, Mar 1, 3:49 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
349 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             SCHAUMBURG              42.03N 88.08W
03/01/2004  0.75 INCH        COOK               IL   PUBLIC

&&

CLK

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.